Among the most frequent adverse effects of subcutaneous heparin treatment, heparin-induced skin lesions occur with an incidence of 10.3% in nonpregnant female patients. Clinical observations suggest an even higher risk during pregnancy.Objectives
We sought to determine the incidence and causes of heparin-induced skin reactions during pregnancy in a prospective cohort study.Methods
Pregnant women with subcutaneous heparin treatment were prospectively examined for skin reactions. If a skin lesion was observed, further diagnostics were performed (skin biopsy, subcutaneous provocation, clinical/laboratory assessment for thrombosis, bleeding, and heparin-induced thrombocytopenia [HIT]). Safety parameters were also analyzed (cross-allergies, frequency of thromboembolic and bleeding complications, HIT, and pregnancy outcome).Results
Among 111 pregnant patients, 22 (19.8%) had heparin-induced skin reactions (95% CI, 13% to 29%). All lesions were caused by allergic delayed-type hypersensitivity (DTH) reactions and not by HIT or other rare conditions. The median time of onset was 50.5 days (range, 5-184 days). The cross-reactivity rate was 33.3%. While nadroparin treatment exhibited a higher DTH risk than dalteparin (hazard ratio [HR], 26.7; 95% CI, 3.4-211.0; P = .00187), enoxaparin treatment was not significantly different from dalteparin treatment (HR, 5.6; 95% CI, 0.3-96.1; P = .238). Three thromboembolic events and 1 major bleeding event occurred.Conclusions
Among patients receiving long-term heparin anticoagulation during pregnancy, heparin-induced skin lesions are frequent (incidence, 19.8%) and are all caused by allergic DTH reactions. Nadroparin has the highest frequency of skin lesions (approximately 65% at 100 days), which is significantly higher than that of dalteparin (HR, 26.7). Therefore nadroparin use should be avoided in pregnancy when possible.